Drug-Induced Interstitial Nephritis More Common in the Elderly
ORLANDO—Elderly patients have a higher incidence of drug-induced acute interstitial nephritis (AIN) than younger patients, according to study findings presented at the National Kidney Foundation's 2013 Spring Clinical Meetings.
The study, led by Angela K. Muriithi, MB, ChB, of Mayo Clinic in Rochester, Minn., revealed that proton pump inhibitors (PPIs) are a major cause of AIN in the elderly. In fact, it was the second most common cause of drug-induced AIN behind antibiotics.
“Previous studies have suggested that patients over age 65 years may have higher risk of developing AIN, especially from drugs,” Dr. Muriithi told Renal & Urology News. “We were able to show that in fact in the elderly, drugs are more likely to be the cause of AIN than in younger patients. Autoimmune causes are rare in this age group.”
Dr. Muriithi and her colleagues retrospectively studied 133 patients with biopsy-proven AIN. Of these, 45 were elderly (older than 65 years). Drug-induced AIN occurred significantly more frequently in the elderly patients than the younger patients (87% vs. 64%). Antibiotics were the single biggest cause of drug-induced AIN in both the elderly and younger patients (47% and 30% of cases, respectively). Of the 13 cases of AIN caused by PPIs, eight (18%) occurred in the elderly and five (6%) occurred in the younger patients, a significant difference in AIN incidence.
Only three (7%) of the elderly patients had autoimmune AIN compared with 24 (27%) of the 88 younger patients.
Compared with younger patients, elderly patients were significantly more likely to have pyuria and a significantly higher prevalence of chronic kidney disease at baseline. Additionally, the elderly patients had significantly higher degrees of interstitial fibrosis and glomerulosclerosis. All of the elderly patients with drug-induced AIN except one were treated with steroids. Of the 30 elderly patients with available follow-up information, 25 (83%) showed partial or complete recovery within six months.
“For clinicians seeing elderly patients with unexplained changes in kidney function, even over long periods of time, look into the drugs they are on, with special attention to the PPIs,” Dr. Muriithi said. “We found that these drugs are typically used for long durations and [patients] do not present with dramatic changes in kidney function, which may cause physicians to have a low index of suspicion and cause delays in making the diagnosis. As biopsy remains the gold standard test for the diagnosis for AIN, delays in performing biopsy, with subsequent prolonged exposure to the drug, may have been responsible for lower rates of recovery in elderly patients with AIN due to PPIs as compared to antibiotics.”